|"To P.I or not to P.I."
Aug 17, 2004
I have been pos. for 11 yrs (asymptomatic)and I have had a drug break for the last 2 yrs having dvlpd Q151 resistance. Since stopping my CD4 has been around the 400 level for quite some time. However over the last 8 months, my cd4 has been, 260, 480, 250 and most recently 230. My v.load is around 60,000. I am clinging to the vague notion that the 480 was not a blip and that indeed I can get my cd4 up by rest and relaxation. My Dr. in Hong Kong (I live there) is advising I begin treatment again. He is advising Kaletra, Saquinavir (hard gel) and tenofovir a pill load of 17 a day. I have been advised to ask for one more cd4 test to firmly establish if I am indeed staying in the 200's. Is this advisable or should I just get on with the treatment? I really am not ready to hit my seemingly fit body with toxic pills that seem to have terrible side effects. What would you say is the lowest I can go in my cd4 before I have to go onto P.I's? and in terms of side effects, is there a more tolerable combo? My final q. is about marijuana. I smoke pot to calm myself and to aid sleep. If I go the PI route, is it still OK to smoke? (I don't use tobacco!). Your thoughts are greatly appreciated.
Response from Dr. Henry
Pot should be OK (that is the easy question). I concur that a single or double boosted PI regimen may be the best way to suppress your HIV in the setting of some NRTI resistance (and saving the NNRTIs for possible later use). It is alot of pills but many folks have done well for years on ritonavir/saquinavir and the same could be expected with Kaletra/saquinavir. A new formulation of saquinavir (500 mg) may be availabe in the US within 6 months to make the pill burden easier (hard to know when available elsewhere). Waiting until the CD4 count is < 200 is usually not advised. After 6 months on treatment you can take stock of how you are doing-you can always stop again or switch around once suppressed and if no evidence of new resistance. KH
Why does sinusitis effect VL
Can we treat Nausea, Acid Reflux, Over Salivating
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.